Alabama, 2019Rip Current in Alabama, June 24, 2019
June 24, 2019 · NWS MOB · 1 event in 1 county or zone
A prolonged strong onshore wind resulted in numerous strong rip current along the beaches of Alabama. There was one rip current fatality in Baldwin County AL on June 24th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged strong onshore wind resulted in numerous strong rip current along the beaches of Alabama. There was one rip current fatality in Baldwin County AL on June 24th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 24, 12:11 PM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 24, 12:11 PM CST, 1 hour 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
111 PM CDT Mon Jun 24 2019
.DISCUSSION...See updated information for land areas and aviation
discussion below.
&&
.UPDATE...A narrow band of showers and storms has been gradually
decreasing in coverage and intensity as it has moved into south
central AL and the western FL panhandle early this afternoon. An
additional shortwave trough in the southwest flow aloft will
approach the region this afternoon and may interact with a zone
of enhanced moisture across our region to produce additional
isolated to scattered showers and storms into the afternoon hours.
Another scenario is that there could be enough convective
inhibition and/or lower instability in the wake of this morning's
outflow to prevent much in the way of new development this
afternoon. Given the quality of moisture and the approaching
shortwave, we left 30-40% POPs in place over much of the area
through the remainder of the afternoon. /21
&&
.AVIATION...
18Z issuance...A narrow band of rain showers and possibly an
isolated thunderstorm will continue to move across portions of
the western FL panhandle over the next hour or so. Additional
isolated to scattered showers and thunderstorms will be possible
this afternoon through tonight over the region. Brief gusty winds
to around 30 knots, occasional lightning, and brief reductions in
ceilings/visibility will be possible near the stronger storms that
develop. VFR is otherwise expected to prevail through the
forecast period. /21
&&
.PREV DISCUSSION... /issued 631 AM CDT Mon Jun 24 2019/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...
12Z issuance...A line of showers and thunderstorms currently
passing through southeast Mississippi will continue east across
the forecast area this morning. The line itself should reach
KMOB/KBFM terminals around 24.14Z and KPNS closer to 24.16Z,
though some scattered showers are already forming ahead of it and
may impact terminals beforehand. Latest upstream obs are
indicating wind gusts generally around 25-35 knots, though
locally higher gusts are still possible. Scattered thunderstorm
development continues through this afternoon even in the wake of
this morning's line, so maintained VCTS through much of the day.
Outside of convection, southwest winds and a VFR/MVFR cu field
prevail. /49
PREV DISCUSSION... /issued 409 AM CDT Mon Jun 24 2019/
NEAR TERM /Now Through Monday night/...A line of thunderstorms
currently extends from eastern Texas northeast into northern
Mississippi and is advancing southeast into the lower Mississippi
River Valley through sunrise. This line is expected to weaken
before reaching our area as it runs away from its supporting upper
trough (and best dynamics), which is already beginning to lift
northeast into the Midwestern states. Despite weakening, however,
a strong outflow boundary associated with these storms will push
through the local area today, likely entering our southeast
Mississippi counties early to mid morning and reaching the I-65
corridor by late morning or early afternoon. Scattered
thunderstorms should develop along this boundary as it pushes
through the area. A few storms could become strong enough to
produce locally damaging straight-line winds, frequent lightning
and heavy downpours, particularly during peak heating hours this
afternoon. High temps reach the mid 90s for much of the area,
except our northwesternmost counties in interior southeast MS and
southwest AL where upper 80s to low 90s are forecast. Activity
generally tapers by sunset, though a few isolated showers could
linger into overnight hours tonight. Lows range from low to mid
70s inland and upper 70s to around 80 along the coast. /49
SHORT TERM /Tuesday Through Wednesday night/...An upper trof over
the Great Lakes region moves further off to the north during the
period while an upper ridge amplifies over the central states and
upper ridging also extends across the Gulf into the western
Atlantic. Within this pattern will be a modest shortwave trof over
eastern Texas which moves into the southeast states, creating a
"weakness" between the central states and western Atlantic upper
ridging. A surface trof develops on Tuesday over the Eastern
Seaboard (extending southward from a Canadian surface low) while a
surface ridge over the northeastern Gulf noses northward into the
central Gulf coast region. The surface ridge expands over the
eastern states Tuesday night into Wednesday as the surface trof
weakens and shifts mostly into the western Atlantic but also in
the process leaves a surface trof lingering mainly over the
Florida peninsula. The surface pattern promotes a westerly to
northwesterly surface flow over the forecast area on Tuesday which
becomes northerly flow on Wednesday, a fairly unusual flow
pattern for this time of year. Some shortwaves move across the
region on Tuesday ahead of the upper level weakness within an
environment with somewhat elevated deep layer moisture
(precipitable water values near 1.75 in) and MLCAPE values near
1000 J/kg. Have opted to continue with chance pops for most of
the area on Tuesday. For Wednesday, have gone with mainly slight
chance pops as despite the upper level weakness and a few modest
shortwaves, surface dewpoints will be a bit lower within the
northerly flow over the area which limits MLCAPE values to around
500 J/kg. Highs each day will be in the lower 90s, and overnight
lows range from around 70 inland to the lower/mid 70s at the
coast. /29
LONG TERM /Thursday Through Sunday/...The upper level weakness
over the region shifts a bit westward during the period while a
longwave trof develops over the northeast states. An inverted
surface trof initially located over the Florida peninsula appears
to dissipate while shifting westward into the north central Gulf,
but regardless results in a southeast flow returning to the
forecast area by Friday and continuing through the remainder of
the period. A series of modest shortwaves continue to move across
the region, and with the southerly flow developing will have
chance pops returning to the entire area by Friday which continue
through Sunday. Highs will be in the lower 90s on Thursday then
moderate somewhat to mainly around 90 each following day. Lows
will typically be around 70 well inland ranging to the lower/mid
70s closer to the coast. /29
MARINE...Moderate onshore flow and seas around 3 to 4 feet
continue to make conditions hazardous for small craft this
morning, especially over Mobile Bay and unprotected Gulf waters
west of Pensacola. Winds gradually relax today and begin veering
to westerly by Tuesday as high pressure builds south of the local
marine area. Winds continue to veer to northerly
Wednesday/Thursday as the surface high builds into the lower
Mississippi River Valley to our west. An onshore flow then
redevelops late this week into next weekend. Showers and
thunderstorms remain possible throughout the forecast, with the
best chances occurring mid to late this week. /49
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk until 7 PM CDT this evening for ALZ265-266.
FL...High Rip Current Risk through Tuesday morning for FLZ202-204-206.
MS...None.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jun 24, 3:51 AM CST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
451 AM CDT Mon Jun 24 2019
ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-251000-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
451 AM CDT Mon Jun 24 2019
This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.
.DAY ONE...Today and Tonight
A High Rip Current Risk is in effect for coastal portions of
Alabama through this afternoon. There is a moderate risk of rip
currents tonight.
A High Rip Current Risk is in effect for coastal portions of the
western Florida panhandle through tonight.
A line of scattered thunderstorms will move from west to east
across the area this morning and afternoon. A few storms could
become strong enough to produce locally damaging straight-line
winds, frequent lightning, and heavy downpours.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a moderate risk of rip currents along Alabama and
northwest Florida beaches Tuesday and Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Please go to weather.gov/mob for additional information.
Activation of SkyWarn severe spotter networks is not expected
through Sunday.
GMZ630>636-650-655-670-675-251000-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
451 AM CDT Mon Jun 24 2019
This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.
.DAY ONE...Today and Tonight
Moderate onshore flow and seas around 3 to 4 feet create
hazardous conditions for small craft this morning for Mobile Bay
and unprotected Gulf waters.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
In the hours before
Special weather statement, Jun 24, 7:31 AM CST, 5 hours 59 minutes before
Special Weather Statement
National Weather Service Mobile AL
831 AM CDT Mon Jun 24 2019
ALZ261-263-MSZ079-241415-
Mobile Inland AL-Mobile Central AL-George MS-
831 AM CDT Mon Jun 24 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...MOBILE AND SOUTHEASTERN GEORGE COUNTIES UNTIL 915 AM
CDT...
At 830 AM CDT, the strong thunderstorms were located along a line
extending from 6 miles west of Gulfcrest to 7 miles north of Hurley
to 7 miles northwest of Wade, and moving east at 30 mph.
Wind gusts around 40 mph will be possible with these storms.
Locations impacted include...
Midtown Mobile, Prichard, Tillmans Corner, Saraland, Chickasaw,
Satsuma, Citronelle, Creola, Chunchula, Gulfcrest, Axis, Mount
Vernon, Semmes, Tanner Williams, I65 And I165, Mobile Regional
Airport, Wilmer, I65 And AL 158 and Movico.
Seek safe shelter indoors until these storms have passed.
LAT...LON 3053 8840 3074 8841 3074 8873 3100 8842
3111 8839 3111 8833 3114 8833 3115 8794
3109 8797 3107 8795 3091 8796 3088 8799
3082 8797 3081 8799 3073 8804 3075 8804
3074 8805 3072 8804 3051 8823 3048 8832
TIME...MOT...LOC 1330Z 282DEG 26KT 3099 8834 3077 8850 3072 8865Rip Current, Baldwin Coastal
- When
- June 24, 1:30 PM CST
- Where
- Baldwin Coastal forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.661, -87.750 (the zone’s center; the record gives no point)
A man in his 60s was caught in a rip current. He was unresponsive when lifeguards pulled him from the water. He was on life support while being rushed to the hospital, but he passed away at the hospital.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Texas, June 24 to 27, 20191 death · 2 injured · $50,000 · 3 events
- Flash Flooding and Flooding in Texas, June 24 to 29, 2019$87 million · 65 kt wind · 14 events
- Heat in Nevada, June 24, 20191 death · 1 event
- Tornadoes and Hail in West Virginia, June 24, 2019$657,000 · EF1 · 22 events
- Flood in Alaska, June 24 to 30, 2019$3.0 million · 1 event
- Tornadoes and Damaging Winds in Ohio, June 24, 2019$246,000 · EF1 · 23 events
- Hail and Damaging Wind in Texas, June 24, 2019$1.0 million · 3 in hail · 9 events
- Tornado and Damaging Winds in Ohio, June 24, 2019$86,000 · EF1 · 30 events
- Damaging Winds and Heavy Rain in Kentucky, June 24, 2019$159,000 · 62 kt wind · 16 events
- Damaging Winds in Georgia, June 24, 2019$149,000 · 55 kt wind · 15 events
- Tornado and Damaging Winds in Louisiana, June 24, 2019$179,000 · EF0 · 9 events
- Flood and Hail in Florida, June 24, 20191 injured · $87,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823196.